Oklahoma, 2023

Heat in Oklahoma, September 5, 2023

September 5, 2023 · NWS SHV · 1 event in 1 county or zone

An upper-level ridge of high pressure expanded across the Southern Plains and extended eastward along the Gulf coast through the first week of September. Meanwhile, a weak surface front shifted southward into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper-level ridge of high pressure expanded across the Southern Plains and extended eastward along the Gulf coast through the first week of September. Meanwhile, a weak surface front shifted southward into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region. Strong subsidence observed beneath the upper ridge resulted in compressional warming, with temperatures climbing into the middle and upper 90s to lower triple digits across Southeast Oklahoma. In addition, southerly low-level flow pushed dew points into the lower to middle 70s. Therefore, max heat indices ranged from 105 to 109 degrees on September 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 5, 5:22 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 5, 5:22 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
622 AM CDT Tue Sep 5 2023

...New AVIATION...

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 218 AM CDT Tue Sep 5 2023

The closed upper-level low that has provided areas with some much
needed rain is currently making it's way up into the midwest. In
turn, taking with it the best chances for organized rain activity.
However, the region should remain in a neutral pattern today,
before troughing returns overhead by Wednesday. This weak trough
will be associated with a weak cold front, that unfortunately
won't work it's way into the region. However, it will dictate rain
chances in our far NW zones during the day on Wednesday. As for
rain chances today, there is still plenty of moisture overhead in
the wake of the closed low. That, coupled with the neutral pattern
we're in, should allow for "pulse" type convection during the
afternoon hours today.

Unfortunately, the rain leaving the forecast means we'll begin
talking about heat headlines once again. Afternoon highs today and
tomorrow should range in the mid to upper-90s, with some isolated
pockets of triple-digits. Given the recent rainfall, and the moist
airmass overhead, heat index values should range between 105 and
110 this afternoon, and could be even higher tomorrow. As such, a
Heat Advisory has been issued for this afternoon, with some areas
potentially needing an Excessive Heat Warning by tomorrow.

/44/

&&

.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 218 AM CDT Tue Sep 5 2023

By Thu, upper ridging will continue to be anchored across the far
West Texas Hill Country into Eastern New Mexico with the ridge axis
extending eastward into East Texas. A weak shortwave trough
emanating from the Great Lakes into the Ohio and Tenn Valleys will
have a weak cold front associated with it that by 12z Thu should
become nearly stationary near the Ouachitas of SE OK into SW AR into
SE AR. Weak shortwave forcing as well as low level forcing along and
in advance of the stalled frontal boundary will result in scattered
convection across our northeast half on Thu. The front may retreat a
little northward Thu Night before backdooring into our region once
again from the northeast during the day Friday. Should see a little
more in the way of scattered convective coverage on Friday areawide
due to the positioning of the frontal boundary along with NNW flow
aloft and weak disturbances in this flow providing the necessary
upper level forcing.

Kept low end chance pops going for Sat as there are some indications
that the front initially may have a difficult time backdooring
completely through our region until later in the day or evening but
the front should be south and west of our region by Sunday and thus,
have removed pops for the second half of the weekend.

The big story through the first half of the long term will be the
continued heat in place ahead of the late week and weekend backdoor
cold front. Thursday appears to the be the hottest day of the week
across our entire region due to the stalled boundary to our north
and compressional warming in advance of this feature with triple
digit temperatures likely across all but our far northeast zones.
Only slightly cooler across our northeast half for Friday but triple
digit temperatures will once again be likely across our southwest
half ahead of the boundary. Look for at the very least, Heat
Advisory/Excessive Heat Warning criteria being met areawide on Thu
and across our southeast half on Friday before cooler temperatures
prevail across most of the region for the upcoming weekend.

/13/

&&

.AVIATION...
(12Z TAFS)
Issued at 609 AM CDT Tue Sep 5 2023

MVFR and IFR ceilings are currently expanding across the region,
with most terminals expected to fall into at least MVFR category.
However, clouds should mix out once the sun rises, with VFR
conditions anticipated by 05/16z. Scattered thunderstorms are also
possible this afternoon, but confidence is not high enough to
introduce them in any FM groups at this time.

/44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  78  99  78 /  30  10  30  20
MLU  97  74  97  74 /  50  20  30  20
DEQ  96  72  97  71 /  10  10  30  20
TXK  97  76  98  74 /  20  10  30  20
ELD  93  73  93  71 /  40  10  40  20
TYR 102  78 101  79 /  20  10  20  20
GGG  99  76 100  76 /  30  10  20  20
LFK 100  75 101  76 /  40  20  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for ARZ050-059-070>073.

LA...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for LAZ001>006-010>014-017>022.

OK...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for OKZ077.

TX...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

SHORT TERM...44
LONG TERM....13
AVIATION...44
Hazardous weather outlook, Sep 5, 3:14 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
414 AM CDT Tue Sep 5 2023

ARZ051-060-061-061200-
Howard-Hempstead-Nevada-
414 AM CDT Tue Sep 5 2023

This Hazardous Weather Outlook is for southwest Arkansas.

.DAY ONE...Today and tonight.

An departing upper-level disturbance over the Middle Red River
Valley will serve as the main catalyst for isolated to widely
scattered thunderstorms today. Aside from gusty winds associated
with any thunderstorms, cloud to ground lightning is also a major
concern given the drought and fire danger conditions currently in
place across the region. Therefore, a Fire Danger Statement has been
issued through early this evening for the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms will be possible through much of
the shortened work week. The heat will continue across the Four
State Region with Heat Advisory criteria likely being met for
afternoon Heat Indices climbing to between 105 and 110 degrees
through at least Friday. A cold front will enter the region Thursday
and Friday, bringing with it additional thunderstorms chances and
maybe slightly cooler temperatures for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-059-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-061200-
Sevier-Little River-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-
Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-McCurtain-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
414 AM CDT Tue Sep 5 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS
EVENING...

An departing upper-level disturbance over the Middle Red River
Valley will serve as the main catalyst for isolated to scattered
showers and thunderstorms today. Aside from gusty winds associated
with any thunderstorms, cloud to ground lightning is also a major
concern given the drought and fire danger conditions currently in
place across the region. Therefore, a Fire Danger Statement has been
issued through early this evening for the entire region.

In addition, look for afternoon heat indices to top out near 108
degrees across the region as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms will be possible through much of
the shortened work week. The heat will continue across the Four
State Region with Heat Advisory criteria likely being met for
afternoon Heat Indices climbing to between 105 and 110 degrees
through at least Friday. A cold front will enter the region Thursday
and Friday, bringing with it additional thunderstorms chances and
maybe slightly cooler temperatures for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, McCurtain

When
September 5, 9:00 AM CST to 7:00 PM CST
Where
McCurtain forecast zone
Reported by
Mesonet
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141479.